clopen.solutions
OP-00896 Open

Uniqueness of bounded semigeostrophic potential vorticity

Submit a result

Let $\Omega \subset \mathbb{R}^3$ be a ball of volume one and set $J(a, b, c) = (-b, a, 0)$. For a compactly supported probability density $\rho$ on $\mathbb{R}^3$ let $T[\rho] = \nabla P^*$ be the optimal transport map, for the quadratic cost, carrying $\rho(y)\,dy$ to $\mathbf{1}_\Omega(x)\,dx$. In geostrophic coordinates the incompressible semigeostrophic equations are the active transport equation $$\partial_t \rho + \nabla_y \cdot \bigl[ \rho \, J\bigl(y - T[\rho_t](y)\bigr) \bigr] = 0$$ for the potential vorticity $\rho_t$. Global weak solutions exist for initial densities in $L^p$, $p > 3$, with compact support (Benamou and Brenier), for $p \ge 1$ (Lopes Filho and Nussenzveig Lopes), and for compactly supported initial measures (Loeper; Feldman and Tudorascu); Bourne, Egan, Pelloni and Wilkinson gave a constructive proof by semi-discrete optimal transport. On uniqueness, Loeper proved local-in-time uniqueness of Hölder continuous periodic solutions, and Feldman and Tudorascu weak–strong uniqueness under uniform convexity.

Problem. Fix a compactly supported probability density $\rho_0 \in L^\infty(\mathbb{R}^3)$. Is there at most one distributional solution of this equation with $\rho|_{t=0} = \rho_0$ among families of nonnegative probability densities $\rho_t$ that are narrowly continuous in time and, on each finite interval $[0, T]$, uniformly bounded in $L^\infty$ and supported in a common compact set? Narrow continuity means continuity of $t \mapsto \int \phi \rho_t$ for every bounded continuous $\phi$; two solutions are equal if their measures agree at every time.

Source: The uniqueness question for weak solutions of the semigeostrophic equations in geostrophic coordinates, noted as open by Bourne, Egan, Pelloni and Wilkinson (2022), §1, and Lavier (2025), Remark 1.1; stated by AIM — Open Applied Problems for bounded densities, with a ball as the physical domain.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
MP
Keywords
AIM Open Applied Problems, optimal transport, semigeostrophic equations, weak solutions

References

@article{bourne2022,
  author        = {Bourne, David P. and Egan, Charlie P. and Pelloni, Beatrice and Wilkinson, Mark},
  title         = {Semi-discrete optimal transport methods for the semi-geostrophic equations},
  journal       = {Calc. Var. Partial Differential Equations},
  volume        = {61},
  number        = {1},
  year          = {2022},
  pages         = {39},
  doi           = {10.1007/s00526-021-02133-z},
  eprint        = {2009.04430},
  archivePrefix = {arXiv},
}
@article{lavier2025,
  author        = {Lavier, Th{\'e}o},
  title         = {A semi-discrete optimal transport scheme for the {3D} incompressible semi-geostrophic equations},
  journal       = {IMA J. Appl. Math.},
  volume        = {90},
  number        = {5},
  year          = {2025},
  pages         = {443--464},
  doi           = {10.1093/imamat/hxaf023},
  eprint        = {2411.00575},
  archivePrefix = {arXiv},
}
@article{benamou1998,
  author  = {Benamou, Jean-David and Brenier, Yann},
  title   = {Weak existence for the semigeostrophic equations formulated as a coupled {M}onge--{A}mp{\`e}re/transport problem},
  journal = {SIAM J. Appl. Math.},
  volume  = {58},
  number  = {5},
  year    = {1998},
  pages   = {1450--1461},
  doi     = {10.1137/S0036139995294111},
}
@article{lopesfilho2002,
  author  = {Lopes Filho, Milton C. and Nussenzveig Lopes, Helena J.},
  title   = {Existence of a weak solution for the semigeostrophic equation with integrable initial data},
  journal = {Proc. Roy. Soc. Edinburgh Sect. A},
  volume  = {132},
  number  = {2},
  year    = {2002},
  pages   = {329--339},
  doi     = {10.1017/S0308210500001657},
}
@article{loeper2006,
  author  = {Loeper, Gr{\'e}goire},
  title   = {A fully nonlinear version of the incompressible {E}uler equations: the semigeostrophic system},
  journal = {SIAM J. Math. Anal.},
  volume  = {38},
  number  = {3},
  year    = {2006},
  pages   = {795--823},
    doi           = {10.1137/050629070},
  eprint        = {math/0504138},
  archivePrefix = {arXiv},
}
@article{feldman2015,
  author  = {Feldman, Mikhail and Tudorascu, Adrian},
  title   = {On the semi-geostrophic system in physical space with general initial data},
  journal = {Arch. Ration. Mech. Anal.},
  volume  = {218},
  number  = {1},
  year    = {2015},
  pages   = {527--551},
  doi     = {10.1007/s00205-015-0865-y},
}
@article{feldman2017,
  author  = {Feldman, Mikhail and Tudorascu, Adrian},
  title   = {The semi-geostrophic system: weak-strong uniqueness under uniform convexity},
  journal = {Calc. Var. Partial Differential Equations},
  volume  = {56},
  number  = {6},
  year    = {2017},
  pages   = {158},
  doi     = {10.1007/s00526-017-1254-1},
}
@misc{aim-semigeostrophic-bounded-vorticity-uniqueness,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Uniqueness of bounded semigeostrophic potential vorticity}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/389-semigeostrophic-bounded-vorticity-uniqueness.md},
  note         = {Entry 389 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00896, "Uniqueness of bounded semigeostrophic potential vorticity", clopen.solutions.